How will my life change?
How do I do this?
Your body may change

Your body may change

Most people are concerned with how they look. It isn’t exactly a secret that our society puts a lot of stress on looking "beautiful". At your age body image is important to almost everyone—whether you are HIV positive or not.

Even though everyone has a different body, there is a lot of pressure to look a certain way. Sometimes going on medications can be scary because it may affect the way your body looks and feels. AIDS-Related Illnesses and Opportunistic Infections can also change the way your body looks and feels.

Don’t get freaked out! Talk to other youth about how they keep fit and look healthy. Also, talk to your doctor about any concerns you have with your body and figure out how you can make some changes. You might be able to change your meds or try some different treatments. [Check out the Good Food Choices and Exercise sections for more information on staying healthy.]

Sometimes your body changes when you are on HIV medication (meds).

One big body change issue that a lot of people with HIV are concerned about is Lipodystrophy, also called lipo. "Lipodystrophy" is a big word that is easier to understand if it is broken down. "Lipo" means fat and "dystrophy" refers to abnormal growth or change. Put it all together in plain English, and what you're left with is exactly what's being seen in a number of people living with HIV: abnormal fat changes.

In reality, lipodystrophy refers to a number of different problems. While researchers and health care providers have not yet officially defined lipodystrophy, it generally refers to a build-up of fat.

Some people get a build-up and/or loss of fat around their gut, and/or on the back of their neck & shoulders (sometimes called a "Buffalo Hump"), and/or in their breasts. Some people lose fat in their cheeks, so their faces look hollowed out.

But, there’s good news for youth with HIV. Lipodystrophy seems to be related to your age. The older you are, the more likely you are to develop lipo. The second factor is HIV meds. The longer the time period you are on HIV meds, the more likely you are to develop lipo. If you are worried that your meds are affecting what your body looks like, here are a few things you can think about:

  • Know what meds you're taking and what they can do to your body. Some people take photos of themselves before they start their meds so they can show their doctors what they looked like before and after. With lipo, the changes begin very subtly, and you may not be sure that what you are seeing is really a change in your body.
  • Know about the possible side effects your meds may cause.
  • Talk with your doctor about the side effects and how to cope with them. You may want to talk about whether you should stop or swtich your meds.

 
 
 
 
Hospital for Sick Children University of Toronto Positive Youth Outreach CATIE